Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 4, NWS Blacksburg, VA

May 17, 2001Giles County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 17, 2001, 7:15 PM EDT for Giles County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2001, 7:15 PM EDT (23:15 UTC)
Expired
May 17, 2001, 10:15 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Giles County, VA

The radar

The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 172314
FFWRNK
VAC071-180215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLOOD WARNING FOR SMALL CREEKS AND STREAMS FOR...
  WESTERN GILES COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1015 PM EDT.

* AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 10 MILES WEST OF NARROWS...
  MOVING EAST AT 5 MPH.

LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1015 PM EDT INCLUDE
  NARROWS...
  PEARISBURG...
  POPLAR HILL...

SLOW MOVING THUNDERSTORMS WILL BE PRODUCING HEAVY RAINFALL IN 
THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE 
STREAMS AND CREEKS TO RAPIDLY RISE AND OVERFLOW THEIR BANKS. WOLF 
CREEK...MILL CREEK...NO BUSINESS CREEK AND WALKER CREEK WILL LIKELY 
BE AFFECTED BY RUNOFF FROM THESE STORMS.

RUNOFF FROM THE STORMS WILL CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. ROADWAYS MAY BE 
DAMAGED OR PARTIALLY WASHED OUT.  DO NOT DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING 
WATER SHOULD BE ABANDONED.

.END
$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:20 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 17, 3:20 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
320 PM EDT THU MAY 17 2001

NONE OF THE MODELS SEEM TO HAVE FULLY CAPTURED THE STRENGTH OF THE
SHORT WAVE AND ASSOCIATED MCS OVER THE OHIO VALLEY...THERE4 WILL
ADJUST FORECAST BASED ON LATEST RADAR AND SAT TRENDS.   CURRENT
PROPOGATION OF MCS WOULD PLACE LEADING EDGE OF DEEP CONVECTION OVR
CENTRAL AND SRN WVA BY 22 UTC.  STEERING WINDS SUGGESTING THIS
FEATURE TO CROSS THE ENTIRE CWA DURING THE EVENING.

FCST WILL FEATURE HIGHER POPS TONIGHT PER MCS THREAT.  WILL ALSO
ISSUE A FLASH FLOOD WATCH FOR THE NORTHWESTERN COUNTIES PER 1 HR FFG
OF LESS THAN 1.25 INCHES.

SINCE THE AVN SHOWS MORE RUN TO RUN CONSISTENCY...WILL USE THIS
MODEL FOR THE FCST FOR THIS UPCOMING WEEKEND.  PER THIS MODEL IT
LOOKS AS THOUGH PRECIP THREAT WILL CONTINUE UNTIL THE PROGGED
FRONTAL PASSAGE SATURDAY.  RETURN FLOW IS FCST BY MONDAY WITH A
RENUED THREAT OF DEEP CONVECTION FOR THE FIRST PART OF NEXT WEEK.

FCSTID = 11
PRELIMINARY NUMBERS...
ROA   53  75  60  72 /  60  40  50  40
LYH   53  71  60  72 /  60  40  50  40
DAN   54  78  60  75 /  60  30  50  50
BLF   55  74  58  65 /  80  40  60  30
LWB   52  72  58  65 /  80  40  60  30
BCB   54  74  58  65 /  80  40  60  30
TNB   55  74  58  67 /  70  40  60  50

.RNK...
NC...NONE.
VA...FLASH FLOOD WATCH TONIGHT VAZ007-010>011-013>014-018>019.
WV...FLASH FLOOD WATCH TONIGHT WVZ042>045.

In the hours before

Special weather statement, May 17, 6:19 PM EDT, 56 minutes before
VAZ010-011-WVZ042>045-172345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT THU MAY 17 2001

A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEAST WEST VIRGINIA...AND
PORTIONS OF SOUTHWEST VIRGINIA BETWEEN 630 PM AND 745 PM. WIND GUSTS
AS HIGH AS 45 MPH...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY RAINS
CAN BE EXPECTED. THE HEAVY RAIN MAY LEAD TO FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS...ESPECIALLY ALONG THE GILES AND MERCER COUNTY
BORDER. ALSO...THE STRONGER WIND GUSTS WILL BLOW DOWN SMALL LIMBS.

SEEK A STURDY SHELTER AWAY FROM WINDOWS AND AVOID USING ELECTRICAL
APPLIANCES. IF TRAVELING...BE ALERT TO PONDING OF WATER ON THE
HIGHWAYS AND URBAN STREET FLOODING.

WHP
Local storm report, May 17, 6:27 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
627 PM EDT THU MAY 17 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    PRINCETON                 WV   .75 INCH HAIL
05/17/01   MERCER                         REPORTED BY SPOTTER 2
                                          INCHES OF RAIN ALSO FELL
                                          CAUSING STREET FLOODING.

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.